Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 194, NWS Nashville, TN

October 12, 2014Clay County, Jackson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 12, 2014, 3:09 PM CDT for Clay County, Jackson County, Tennessee. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2014, 3:09 PM CDT (20:09 UTC)
Expired
Oct 12, 2014, 3:45 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Jackson County, TN

The radar

The Nashville radar (KOHX), 85 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 3:25 PM CDTHAIL 11 S Gainesboro, TNQUARTER SIZE HAIL REPORTED BY THE PUBLIC IN SOUTHERN GAINESBORO.
Oct 12, 3:55 PM CDTTSTM WND DMGCelina, TNSIGNIFICANT WIND DAMAGE OCCURRED IN CELINA. NUMEROUS TREES WERE SNAPPED OR UPROOTED WITH POWER LINES DOWN. SOME HOMES SUFFERED SIDING AND EXTERIOR DAMAGE AND ONE BUSINESS HAD ITS ROOF BLOWN OFF AND FRONT DOORS BLOWN IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS54 KOHX 122009
SVROHX
TNC027-087-122045-
/O.NEW.KOHX.SV.W.0194.141012T2009Z-141012T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
309 PM CDT SUN OCT 12 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLAY COUNTY IN MIDDLE TENNESSEE...
  JACKSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 345 PM CDT

* AT 307 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  BAXTER...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GAINESBORO...CELINA...WHITLEYVILLE...MOSS AND BOLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3648 8545 3645 8549 3639 8550 3623 8558
      3621 8563 3622 8564 3623 8574 3625 8578
      3624 8578 3625 8579 3625 8582 3662 8570
      3662 8538
TIME...MOT...LOC 2010Z 207DEG 27KT 3627 8567

$$

27
1 follow-up statement
386 
WWUS54 KOHX 122032
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
332 PM CDT SUN OCT 12 2014

TNC027-087-122045-
/O.CON.KOHX.SV.W.0194.000000T0000Z-141012T2045Z/
CLAY TN-JACKSON TN-
332 PM CDT SUN OCT 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN JACKSON AND CENTRAL CLAY COUNTIES...

AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM THAT HAS A HISTORY OF PRODUCING QUARTER SIZE 
HAIL.  DAMAGING WINDS IN EXCESS OF 60 MPH ARE ALSO POSSIBLE.  THIS 
STORM WAS LOCATED NEAR WHITLEYVILLE...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  CELINA...WHITLEYVILLE...MOSS AND BOLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3662 8538 3651 8544 3645 8549 3639 8550
      3635 8552 3634 8553 3638 8572 3662 8570
TIME...MOT...LOC 2031Z 203DEG 24KT 3641 8560

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 12:33 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Oct 12, 12:33 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1233 PM CDT SUN OCT 12 2014

.UPDATE...FOR 18Z AVIATION AND FORECAST DISCUSSION.

&&

.AVIATION...18Z TAF DISCUSSION.

FLIGHT CATEGORIES HAVE IMPROVED A LITTLE OVER THE LAST FEW HOURS.
KCKV AND KCSV HAVE SEEN ABOUT AN HOUR OF VFR CIGS...BUT THIS ISN'T
REALLY EXPECTED TO LAST LONG AS MORE SHOWERS AND THUNDERSTORMS
MOVE NORTHWARD FROM ALABAMA. WILL COVER AFTERNOON AND EARLY
EVENING TS WITH TEMPO GROUPS. LOOK FOR SIMILAR LIFR TO IFR CIG
CONDITIONS TONIGHT AS WE SAW LAST NIGHT...IMPROVING BY THE LATE
MORNING HOURS ON MONDAY.

WINDS WILL BE LIGHT OUT OF THE SOUTH TODAY BUT AS WE MOVE INTO THE
15-18Z TIME FRAME ON MONDAY...THE PRESSURE GRADIENT WILL TIGHTEN
SIGNIFICANTLY ACROSS THE STATE. LOOK FOR SUSTAINED WINDS OF 18-20KTS
WITH GUSTS TO 30 OR 35 KTS BY THE AFTERNOON HOURS. HAVE LEFT OUT
FOR NOW TO FOCUS ON NEAR TERM WEATHER BUT LOOK FOR THIS IN THE
NEXT TAF CYCLE THIS EVENING.

UNGER

&&

.FORECAST DISCUSSION...

WITH A NORTHWARD MOVING WARM FRONT CURRENTLY DRAPED OVER THE AL-TN
STATE LINE...MORE SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE
MID-STATE THIS AFTERNOON AND EVENING. CLOUD COVER IS HAMPERING ANY
REAL DESTABILIZATION...BUT SHEAR VALUES WILL INCREASE OVER THE
NEXT COUPLE OF HOURS SO ANY CONVECTION THAT CAN GET INITIATED THIS
AFTERNOON AND EVENING WILL HAVE SOME ORGANIZATION TO IT. IT IS NOT
OUT OF THE REALM OF POSSIBILITY THAT ONE OR TWO OF THESE STORMS
SPITS OUT A DAMAGING WIND GUST. KEEP THIS IN MIND AS WE MOVE INTO
THE LATE AFTERNOON AND EVENING HOURS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27
Hazardous weather outlook, Oct 12, 5:00 AM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SUN OCT 12 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-131000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT SUN OCT 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OVERSPREAD THE MID STATE
TONIGHT...A FEW OF WHICH WILL LIKELY BE STRONG...WITH BRIEF WIND
GUSTS OF 30 TO 40 MPH...HEAVY DOWNPOURS...AND POSSIBLY SMALL HAIL.
PONDING OF WATER WILL LIKELY OCCUR IN LOW LYING AREAS WHERE HEAVY
RAINFALL OCCURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOUTH WINDS WILL INCREASE MONDAY...AHEAD OF A STRONG COLD
FRONT...WITH GUSTS OF 30 TO 35 LIKELY DURING THE AFTERNOON. ANYONE
DRIVING A HIGH PROFILE VEHICLE...ESPECIALLY ON EAST TO WEST
ROADWAYS...SHOULD EXPECT TO DEAL WITH BUFFETING WINDS .

MONDAY EVENING THROUGH EARLY TUESDAY MORNING...ISOLATED SEVERE
STORMS...WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS...ARE EXPECTED
IN MIDDLE TENNESSEE. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.  IN
ADDITION...SINCE THE GROUND WILL STILL BE MOIST FROM RECENT
RAINS...RAPID RUN OFF IS EXPECTED...ALONG WITH THE POSSIBILITY FOR
FLASH FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Special weather statement, Oct 12, 2:42 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
242 PM CDT SUN OCT 12 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-130900-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...ERIN...WAVERLY...
DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...
JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...
BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...
SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...WAYNESBORO...
LAWRENCEBURG...PULASKI
242 PM CDT SUN OCT 12 2014

...SEVERE WEATHER AND FLASH FLOODING POSSIBLE MONDAY NIGHT INTO
TUESDAY...

AN INTENSE WEATHER SYSTEM THAT IS EXPECTED TO BEGIN DEVELOPING
OVER THE PLAINS TONIGHT WILL LIKELY BRING SEVERE WEATHER TO
MIDDLE TENNESSEE AS EARLY AS LATE MONDAY AFTERNOONEVENING THROUGH
TUESDAY.

BY LATE AFTERNOON AND EARLY EVENING MONDAY...MIDDLE TENNESSEE WILL
BE WELL WITHIN THE WARM SECTOR OF THIS SYSTEM. ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THIS TIME FRAME
AND ANY OF THESE STORMS COULD BECOME SEVERE. DAMAGING WIND GUSTS
AND ONE OR TWO TORNADOES ARE NOT OUT OF THE QUESTION.

BY MIDNIGHT MONDAY NIGHT WE WILL BE TURNING OUR FOCUS TO THE WEST.
AN INTENSE LINE OF SHOWERS AND THUNDERSTORMS WILL BE ONGOING AND
MOVING TOWARDS THE MID-STATE. AS THE LINE CROSSES THE TENNESSEE
RIVER...THE POTENTIAL WILL EXIST FOR DAMAGING WIND GUSTS...HAIL...
TORNADOES AND FLASH FLOODING. WHILE THE LINE IS EXPECTED TO
WEAKEN SLIGHTLY WITH TIME...THESE SAME SEVERE WEATHER THREATS WILL
BE POSSIBLE AS FAR EAST AS THE CUMBERLAND PLATEAU BY DAYBREAK
TUESDAY.

NOT TO BE LEFT OUT...AS THE SURFACE LOW RAMPS UP AND MOVES CLOSER
TO THE STATE MONDAY...GRADIENT WINDS WILL BEGIN TO STRENGTHEN.
THIS MEANS THAT WINDS OUTSIDE ANY THUNDERSTORMS THAT DEVELOP COULD
BE AS STRONG AS 15-25 MPH SUSTAINED WITH GUSTS AS HIGH AS 35 TO 40
MPH. THESE ARE LIKELY TO START AROUND NOON ON MONDAY AND LAST
THROUGH MONDAY NIGHT INTO TUESDAY MORNING.

PLEASE KEEP IN MIND THAT THE BULK OF THIS SEVERE WEATHER WILL BE
DURING THE OVERNIGHT HOURS. NOCTURAL TORANDOES ARE ONE OF THE
BIGGEST KILLERS IN MIDDLE TENNESSEE. STAY WEATHER AWARE THROUGHOUT
MONDAY NIGHT AND TUESDAY AND HAVE A PLAN TO SHELTER IN ALREADY IN
PLACE BEFORE SEVERE WEATHER ARRIVES.

27
Local storm report, Oct 12, 2:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
258 PM CDT SUN OCT 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             7 NNW SMITHVILLE        36.05N  85.87W
10/12/2014  E0.88 INCH       DE KALB            TN   PUBLIC

            NICKEL SIZE HAIL WAS REPORTED BY THE PUBLIC AT THE
            CENTER HILL MARINA AND YACHT CLUB.

&&

EVENT NUMBER OHX1400639

MHR

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 2:31 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, Smith44 min
Oct 12, 3:41 PM CDTSpecial Weather StatementOHXClay34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.